Utah, 2016High Wind in Utah, June 6, 2016
June 6, 2016 · NWS SLC · 1 event in 1 county or zone
Gusty easterly canyon winds developed in northern Utah on the evening of June 6.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty easterly canyon winds developed in northern Utah on the evening of June 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 6, 2:54 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 2:54 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
354 PM MDT MON JUN 6 2016
.SYNOPSIS...A weak upper low centered over Nevada will continue to
move slowly east across Utah through Tuesday. High pressure aloft
will strengthen once again across the Great Basin midweek.
&&
.SHORT TERM (Through 18z Thursday)...Afternoon water vapor indicates the
center of circulation of a tightly wound upper low spinning over
northeastern Nevada at this time. Organized convection has developed
on the eastern fringe of this circulation along the UT/NV border
region, as has isolated high based thunderstorms across the higher
terrain from the Wasatch Plateau north into southwestern WY. Primary
threats from this development will continue to be elevated
microburst potential and lightning, but little if any rainfall.
MSLP gradient across northern Utah remains quite tight and oriented
NE-SW across the far north. The diurnal cool down from today's
record breaking heat (KSLC has already hit 96F breaking the previous
record) coupled with this gradient will once again allow for gusty
easterly winds along the benches of the northern Wasatch tonight,
especially near canyon mouths where speeds should approach 45 mph at
times.
High based convection will continue overnight as the core of the
upper low translates east into western Utah, then overhead tomorrow.
This said, coverage will begin to wane with loss of daytime heating
and resultant surface based instability tonight. Dynamic forcing
combined with redeveloping instability will allow for greater
coverage of high based showers and storms most all areas outside of
the extreme south tomorrow afternoon. Bulk should remain tied to
terrain but still looking for scattered coverage for many valley
areas as well. Minimal rainfall expected with downburst winds
remaining an elevated threat.
The upper low will be structurally weakening late tomorrow and
through the overnight hours as it works east across the area and
through the mean ridge position in place. By Wednesday building
heights from the southwest will aid to squelch further convective
potential across the western portions, but isolated potential will
continue to exist across the high terrain and east. This downward
trend in convective potential will continue through Thursday morning
as rising heights and a warming southwesterly flow sets in.
.LONG TERM (After 18z Thursday)...The upper level ridge begins to
break down late in the week as another elongated trough feature
swings through the Pacific Northwest and through the Great Basin.
Southwest winds are forecast to increase ahead of this trough
Friday into Saturday especially across southwest and western Utah.
Moisture will be fairly minimal with this system into the weekend,
driving terrain based convection each afternoon. Daily maximum
temperatures will remain above seasonal normal into the weekend,
varying slightly with high cirrus cloud cover and terrain driven
Global forecast models remain in decent agreement through late
Sunday with a branch of energy from the trough feature digging
south through Southern California and into Arizona. However, by
Monday, the GFS and ECMWF diverge on solutions as to how the mean
flow sets back up.
&&
.AVIATION...Outflow winds from showers to the east will keep winds
at the KSLC terminal generally easterly through about 01-02z then
become southeasterly for the night. There is a 20 percent chance of
a shower passing over or in the vicinity of the terminal through 01z
bringing gusty erratic winds.
&&
.FIRE WEATHER...An upper low nosing into far western Utah this
afternoon has sparked isolated dry thunderstorms over northern and
northeastern portions of the district. Areal coverage of these
storms is expected to increase across much of the northern quarter
of Utah into the overnight hours tonight. Record level heat is
occurring currently with bone dry low levels driving very low RH
across the area. The upper low will cross the district tonight
through tomorrow expanding the coverage of these high based showers
and isolated dry thunderstorms across all areas outside of the
extreme south. Ridging will begin to build in from the southwest
Wednesday, but remnant mid level moisture will aid isolated coverage
over the mtn spines and far eastern Utah once again. Thereafter
southwesterly flow aloft will ramp up for the end of the week, this
driving near record heat yet again coupled with some gusty southerly
winds across the west. A cool down is still expected this upcoming
weekend.
.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Merrill
LONG TERM...Dewey
AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Jun 6, 4:21 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT MON JUN 6 2016
UTZ002-007-062345-
WASATCH MOUNTAINS I-80 NORTH UT-NORTHERN WASATCH FRONT UT-
521 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIS COUNTY UNTIL 545
PM MDT...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KAYSVILLE...OR NEAR FARMINGTON...MOVING
NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LAYTON...FARMINGTON...CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...
CENTERVILLE...WEST POINT...SUNSET...FRUIT HEIGHTS...EAST LAYTON AND
ANTELOPE ISLAND STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4110 11191 4095 11186 4093 11196 4093 11201
4091 11207 4101 11235 4115 11213
TIME...MOT...LOC 2321Z 127DEG 19KT 4098 11200
PWSpecial weather statement, Jun 6, 4:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT MON JUN 6 2016
UTZ002-070030-
NORTHERN WASATCH FRONT UT-
546 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...NORTHEASTERN
DAVIS AND EASTERN BOX ELDER COUNTIES UNTIL 630 PM MDT...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH WEBER...OR NEAR LAYTON...MOVING NORTH
AT 20 MPH.
WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. STRONG WIND GUSTS MAY
PRODUCE AREAS OF BLOWING DUST AND ERRATIC CROSS WINDS ALONG
INTERSTATE 15.
LOCATIONS IMPACTED INCLUDE...
OGDEN...LAYTON...ROY...CLEARFIELD...KAYSVILLE...NORTH OGDEN...SOUTH OGDEN...
WASHINGTON TERRACE...RIVERDALE...SOUTH WEBER...MARRIOTT-SLATERVILLE...
UINTAH...SOUTH WILLARD...WEST HAVEN...PLEASANT VIEW...FARR WEST...
HARRISVILLE...PLAIN CITY...SUNSET AND FRUIT HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4131 11192 4127 11194 4125 11192 4119 11193
4113 11188 4103 11188 4103 11201 4136 11206
4136 11198
TIME...MOT...LOC 2344Z 178DEG 14KT 4112 11190
GMSpecial weather statement, Jun 6, 5:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT MON JUN 6 2016
UTZ001-002-005-070115-
CACHE VALLEY/UTAH PORTION UT-GREAT SALT LAKE DESERT AND MOUNTAINS UT-
NORTHERN WASATCH FRONT UT-
653 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER AND
NORTHWESTERN CACHE COUNTIES UNTIL 715 PM MDT...
AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF TREMONTON...MOVING NORTH AT 20
MPH.
WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. ERRATIC CROSS WINDS
WILL BE LIKELY ACROSS PORTIONS OF INTERSTATES 15 AND 84 MAKING
DRIVING HAZARDOUS AT TIMES...ESPECIALLY FOR HIGH PROFILE VEHICLES.
LOCATIONS IMPACTED INCLUDE...
TREMONTON...PLYMOUTH...HOWELL...RIVERSIDE...GARLAND...ELWOOD...FIELDING...
BOTHWELL...PENROSE AND THATCHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.
&&
LAT...LON 4189 11208 4186 11207 4148 11219 4149 11242
4193 11241
TIME...MOT...LOC 0050Z 187DEG 17KT 4166 11229
GMHigh Wind, Northern Wasatch Front
- When
- June 6, 6:00 PM MST to 7:10 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Gusty easterly canyon winds developed along the northern Wasatch Front, with a peak wind gust of 59 mph recorded multiple times at the US-89 at Park Lane sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644799.